Hail, Cheboygan
- When
- June 4, 5:20 AM EST
- Where
- Cheboygan County, Tower
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.350, -84.300
An isolated early morning thunderstorm dropped large hail in Cheboygan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated early morning thunderstorm dropped large hail in Cheboygan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 4, 3:08 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 408 AM EDT SAT JUN 4 2011 .SYNOPSIS.../ISSUED AT 408 AM/ LOW PRESSURE OVER HUDSON BAY WILL SLOWLY LIFT NORTH TODAY...WITH A COLD FRONT PUSHING THROUGH THE REGION INTO THE AFTERNOON. THIS FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF NORTHERN MICHIGAN THROUGH MID MORNING...BEFORE APPROACHING HIGH PRESSURE FROM THE UPPER MIDWEST BRINGS A RETURN TO DRY WEATHER INTO THE LATE AFTERNOON AND EVENING. THIS HIGH WILL CROSS THE AREA INTO SUNDAY...WITH PLENTY OF SUNSHINE AND PLEASANT TEMPERATURES...BEFORE INCREASING HEAT AND HUMIDITY INTO EARLY NEXT WEEK BRINGS BACK SMALL CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. DL && .SHORT TERM.../ISSUED AT 408 AM/...TODAY OVERNIGHT SFC ANALYSIS REVEALS LOW PRESSURE TRACKING NORTHEASTWARD TOWARD HUDSON BAY...AND TRAILING COLD FRONT EXTENDS SOUTH ACROSS WESTERN LAKE SUPERIOR AND THROUGH WISCONSIN. AHEAD OF THE FRONT...NICE LOW LEVEL THERMAL/MOISTURE AXIS NOSING INTO NORTHERN MICHIGAN. CONVERGENCE ALONG THE FRONT COMBINED WITH A STOUT LOW LEVEL JET ACTING HAS FIRED OFF A WANNABE THUNDERSTORM COMPLEX OVER LAKE SUPERIOR DURING THE NIGHT...WHICH WILL BE IMPACTING A PORTION OF THE CWA...MAINLY EASTERN UPPER MICHIGAN...THIS MORNING. THIS MORNING...SMALL THUNDERSTORM COMPLEX WILL BE ROLLING THROUGH THE FAR NORTHERN PART OF THE CWA EARLY THIS MORNING...AND WILL NEED TO CARRY CATEGORICAL POPS ACROSS MOST OF EASTERN UPPER MICHIGAN IN THE EARLY GOING. STILL SOME QUESTIONS OVER HOW MUCH OF A SOUTHWARD TURN THIS SMALL COMPLEX MAKES OVER THE NEXT FEW HOURS...AND THERE IS STILL A POSSIBILITY WE SEE SOME SOUTHWARD DEVELOPMENT INTO NORTHERN LOWER MICHIGAN ALONG THE ADVANCING MOISTURE AXIS. FOR THIS REASON...WILL MAINTAIN LOW CHANCY POPS DOWN THROUGH NORTHERN LOWER MICHIGAN AS WELL...ALTHOUGH IT/S LIKELY MOST OF NRN LOWER MICHIGAN REMAINS DRY AS THIS SYSTEM MOVES ON TO THE EAST. SEVERE WEATHER...AT THIS JUNCTURE (4 AM) JUST DEALING WITH ONE CORE CELL STARTING TO BEAR DOWN ON CHIPPEWA COUNTY. NICE STOUT OUTFLOW WITH THIS STORM WHICH IS TRYING TO BOW OUT JUST A BIT...ALONG WITH IMPRESSIVE STORM TOP (OVER 50K)/ELEVATED CORES. WE MAY YET SEE SOME SEVERE WINDS OR HAIL AS IT MOVES THROUGH (NOTE GRAND MARAIS REPORTED A 52 KNOT GUST AS THE STORM MOVED THROUGH). BUT UNLESS SOMETHING ELSE GETS GOING...OR THIS STORM MAKES A HARD RIGHT TURN SOUTH...THIS MAY BE THE EXTENT OF SEVERE WEATHER WITH THIS PARTICULAR COMPLEX. LATE MORNING THROUGH THIS AFTERNOON...SOME LOW CLOUD COVER BEHIND THE STORM COMPLEX WILL LINGER ACROSS THE REGION INTO EARLY AFTERNOON BEFORE BURNING OFF. BUT...ACTUAL SFC COLD FRONT IS STILL UPSTREAM AND FORECAST TO SLOWLY CROSS THE CWA DURING THE AFTERNOON HOURS...PROVIDING AN OPPORTUNITY FOR THE E/SE PORTION OF NRN LOWER MICHIGAN TO HEAT UP/DESTABILIZE. MODEL DEPICTION OF LOW LEVEL CONVERGENCE WITH THE FRONT NOT ALL THAT IMPRESSIVE. BUT WITH ADDED BOOST FROM ANY MARINE BOUNDARY PRESSING IN OFF LAKE HURON...CHANCES FOR SHOWERS/THUNDERSTORMS OVER THE EASTERN COUNTIES AFTER 2 PM THIS AFTERNOON IS A REASONABLE FORECAST. IN FACT...WITH 40 TO 50 KNOTS OF WESTERLY MID LEVEL FLOW DEVELOPING ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON...ANY STORMS THAT DEVELOP WILL POSE A SEVERE WEATHER THREAT PARTICULARLY ALONG ANY MARINE BOUNDARY IN THE EAST. ADAM && .LONG TERM.../ISSUED AT 408 AM/...TONIGHT AND BEYOND SUPPRESSED HEIGHTS AND MID LEVEL FLOW VEERING NORTHWESTERLY WILL BE THE TREND THROUGH THE BALANCE OF THE WEEKEND...COOLING THINGS OFF JUST A TAD TO START THE NEW WEEK. HIGH PRESSURE BUILDING OVERHEAD FOR SUNDAY WILL LEAD TO RAIN-FREE CONDITIONS. THEN...MID LEVEL IMPULSE AND UPPER JET CORE SLIDING THROUGH THE NORTHERN PART OF THE STATE MONDAY MAY BRING SOME SHOWERS INTO THE PICTURE TO START THE WORK WEEK. TONIGHT...WILL STRETCH CHANCY POPS INTO THE EARLY EVENING HOURS (00Z) OVER THE FAR SE COUNTIES...TO COVER ANY STORMS THAT MAY DEVELOP WITH HEATING THIS AFTERNOON. BUT BEYOND THAT...COOLER AND DRIER AIR WILL BEGIN TO FILTER INTO NORTHERN MICHIGAN THROUGH THE COURSE OF THE NIGHT...ALONG WITH DECREASING CLOUDS. SUNDAY AND SUNDAY NIGHT...EXPECTED TO BE NICE AS SFC HIGH PRESSURE SLIDES THROUGH THE REGION PROVIDING A FAIR AMOUNT OF SUNSHINE THROUGH THE DAY...PARTLY CLOUDY CONDITIONS SUNDAY NIGHT. MONDAY...STRONG UPPER JET CORE FORECAST TO DEVELOP ACROSS SRN ONTARIO...ALONG WITH SOME SEMBLANCE OF A WEAK FRONT SLIPPING THROUGH THE STATE. NOT TERRIBLY IMPRESSIVE FROM A MOISTURE STANDPOINT HOWEVER...WITH QUITE A BIT OF DRY AIR IN THE LOWER LAYERS. NONETHELESS...PROBABLY A GOOD IDEA TO KEEP LOW CHANCY POPS IN THE FORECAST MONDAY AND MONDAY NIGHT. BUT FROM MY VANTAGE POINT... THUNDER CHANCES ARE LOOKING PRETTY SLIM. ADAM && .MARINE.../ISSUED AT 408 AM/ COLD FRONT WILL SLIP THROUGH THE REGION TODAY...TURNING WINDS MORE NORTHWESTERLY. MAY GET A LITTLE GUSTY BEHIND THE FRONT ESPECIALLY ACROSS WHITEFISH BAY/SAINT MARYS RIVER AND DOWN INTO NORTHERN LAKE HURON...WHERE STRONGER WINDS ALOFT WILL BE FOUND. BUT THINK OVERALL GUSTS/WAVES WILL REMAIN SHY OF SMALL CRAFT CRITERIA THROUGH TONIGHT. HIGH PRESSURE BUILDS OVERHEAD ON SUNDAY WITH LIGHTER WINDS CONTINUING TO DOMINATE. ADAM && .AVIATION.../ISSUED AT 112 AM/...VALID FOR 06Z TAFS UNCERTAINTY REMAINS REGARDING EVENTUAL COVERAGE OF SHOWERS AND THUNDERSTORMS FOR THE TERMINAL SITES OVERNIGHT...IN ADVANCE OF A COLD FRONT APPROACHING THE REGION. REGIONAL RADARS SHOW STORMS ONGOING ACROSS THE WESTERN U.P. AND LAKE SUPERIOR...AND SUSPECT THESE WILL CONGEAL INTO SOME SORT OF BROKEN LINE THROUGH 2-4 AM...BEFORE MAKING A RUN TOWARD MOST OF THE TERMINAL SITES LATE TONIGHT. GIVEN UNCERTAINTY HOWEVER...WILL SHOW NO RESTRICTIONS TO VISBY OR CEILINGS...THOUGH CERTAINLY COULD BE A BRIEF PERIOD OF IFR WITHIN ANY HEAVIER STORMS. IN THE WAKE OF ANY PRECIPITATION...SHOULD SEE A PERIOD OF MVFR CEILINGS DEVELOP AS MOISTURE POOLS IN ADVANCE OF THE APPROACHING COLD FRONT...WITH CEILINGS LIFTING QUICKLY AROUND MIDDAY AS DRIER AIR BEGINS TO ARRIVE. THE LONE EXCEPTION WILL BE APN...WHERE A LATE DAY SHOWER MAY REDEVELOP AHEAD OF THE FRONT... BEFORE SKIES CLEAR OUT WITH LIGHT WINDS TONIGHT AS HIGH PRESSURE ARRIVES. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 446 AM EDT SAT JUN 4 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 051000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 446 AM EDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT STRONG STORMS WILL IMPACT EASTERN UPPER MICHIGAN THROUGH 8 AM THIS MORNING...WITH WIND GUSTS IN EXCESS OF 50 MPH AND LARGE HAIL THE MAIN THREAT. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS NORTHEAST LOWER MICHIGAN...MAINLY BETWEEN 2 PM AND 8 PM. ANY STORMS THAT DEVELOP MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA...WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ADAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EDT SAT JUN 04 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST 9 W WHITEFISH POINT 46.75N 85.17W
06/04/2011 M51 MPH CHIPPEWA MI MESONET
REPORTED AT VERMILION POINT MESONET SITE.
&&
EVENT NUMBER APX1100434
LAWRENCESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 614 AM EDT SAT JUN 4 2011 MIZ017-018-023-041045- CHEBOYGAN MI-MONTMORENCY MI-PRESQUE ISLE MI- 614 AM EDT SAT JUN 4 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 612 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ONAWAY...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OCQUEOC... MILLERSBURG... HAWKS... BISMA TOWNSHIP... HAGENSVILLE... METZ... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAWRENCE
The NCL Michigan radar (KAPX), 59 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325032.